Alert archive / Alabama / Areal Flood Warnings in 2018
Areal Flood Warning 9, NWS Birmingham, AL
NWS Birmingham, AL issued this areal flood warning at Aug 1, 2018, 10:46 AM CDT for 5 counties in Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 1, 2018, 10:46 AM CDT (15:46 UTC)
- Expired
- Aug 1, 2018, 1:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Calhoun County, AL, Cherokee County, AL, Cleburne County, AL, Etowah County, AL, St. Clair County, AL
The radar
The Birmingham radar (KBMX), 115 km from the middle of the area, began a volume at 15:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 3.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 764 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 464 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this areal flood warning went out at Jul 31, 12:55 PM CDT, 21 hours 51 minutes earlier.
Area forecast discussion, Jul 31, 12:55 PM CDT, 21 hours 51 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1255 PM CDT Tue Jul 31 2018 .UPDATE... For 18Z Aviation. && .SHORT TERM... Today through Wednesday night. High rain chances are expected across most of the forecast area today with the approach of a cold front and an unseasonably strong upper-level trough. PWAT values around 2 inches should exist generally along and southeast of Interstate 59, and this is where 80 POPs have been introduced. Currently radar depicts very little in the way of shower activity, but convection should easily develop later today with the aid of daytime heating. Some storms could be on the stronger side this afternoon, perhaps with marginally severe wind gusts, but the strongest 500mb flow seems displaced from the expected area of greatest thunderstorm coverage. If widespread convection occurs this afternoon, there may be a bigger lull in activity after 7 PM than our current forecast indicates. The GFS and ECMWF indicate synoptic-scale support for a corridor of overnight showers and storms, but this will probably be highly influenced by mesoscale events. Due to low forecast confidence and the possibility of a lull, our forecast undercuts most model guidance, with POPs at or below 50 percent after 1 AM. The upper-level trough will weaken and become nearly stationary on Wednesday, with deep southerly flow remaining in place across our forecast area. Rain chances should generally be correlated with PWAT values, ranging from 40 percent in the West to 80 percent in the East. 87/Grantham .LONG TERM... Thursday and Friday. The forward advancement of a frontal boundary will decrease and eventually become quasistationary by Thursday morning. The upper- level trough will have settled in over the region and continue to provide southwesterly flow aloft, though decreasing in magnitude through time. Given the positive tilt of the trough axis and NE/SW orientation of the surface front, moisture availability will be greater in our southeastern CWA where showers and thunderstorms are likely during the afternoon/evening Thursday. Guidance indicates PWATs as high as 2.20" in these areas, especially south of I-85. Thus, precipitation coverage should generally decrease as you go farther northwest where drier resides, particularly north and west of I-20/I-59. Expect temperatures to top out in the mid to upper 80s, with drier areas seeing warmer highs. Showers and storms should weaken and reduce in coverage overnight Thursday and could lead to patchy fog into Friday morning. Overall, Friday's conditions will resemble Thursday in a lot of ways, though have decreased PoPs a bit as guidance suggests weaker forcing. The upper-level trough should weaken and begin de- amplification by this time as mid-level dynamics have moved off to our east, though a relatively moist PBL will remain in place. H3 winds will remain in the 50-60 knot range and shear stratiform rain from thunderstorms to the northeast. Forecasting a similar geographic distribution of showers and thunderstorms during peak heating Friday afternoon with areas generally south and east of I-20/I-59 seeing greater probabilities. As with Thursday, not expecting organized severe storms with convective parameters remaining quiet. Synoptically it appears the fairly saturated profiles, low mid-level lapse rates, and lack of wind shear keep our overall concerns on localities receiving heavy rainfall. Saturday through Tuesday. The weekend will invite overall warmer conditions and lower precipitation coverage into central AL. The upper-level trough will continue weakening and become disconnected from the polar jet to our north. Ridging to our east, positioned over the western Atlantic/Bermuda, will slowly move west and build over the southeastern CONUS. Despite mesoscale disagreement between the GFS & ECMWF on exact placement of moisture pooling, Saturday PoPs will remain around 50% with low-level southerly flow maintaining good moisture availability in the area. Though, as we move ahead into next week, this isn't the case as the ridge moves west over our area, pushing greater southerly flow out into the plains. With lack of flow aloft and continuing height rises, the long-term looks more hot and humid with isolated to scattered airmass thunderstorms during the afternoon/evening. Heat indices could approach the century mark in some of our communities next week, especially in the south. Highs are expected to increase to the upper 80s to lower 90s by Sunday and continue into the work week. 40/Sizemore && .AVIATION... 18Z TAF Discussion. While the southern and eastern central Alabama terminals will be the first to be affected by convection today, I do think that all locations will eventually have at least one period of thunderstorms over the next 24 hour TAF period. However, trying to time individual thunderstorms (with accompanying lower ceilings and visibility) will be problematic at best in this moist and unsettled weather pattern. Will take full advantage of updates and amendments to give some lead time, when it appears a storm is heading for a particular location. As for the overnight hours, models indicate most spots should see a low cloud deck develop -- probably 1500 ft or lower, perhaps lower than 1000 ft. /61/ && .FIRE WEATHER... Showers and thunderstorms are expected Wednesday afternoon & evening. Higher than normal rain chances remain in the forecast through Friday. RH values will remain higher as good moisture resides throughout the area. Localized fog will be possible during the morning hours where rainfall occurs during the previous afternoon and evening. There are no fire weather concerns at this time. && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Jul 31, 1:40 PM CDT, 21 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 140 PM CDT Tue Jul 31 2018 ALZ011>015-017>050-012145- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 140 PM CDT Tue Jul 31 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...This Afternoon and Tonight. Thunderstorms with heavy rain may produce flash flooding across east Central Alabama, roughly along and east of a line from Lowndesboro to Sylacauga to Centre, this evening and overnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Flash flooding will continue to be a concern across east Central Alabama on Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Local activation of storm spotters and emergency management may be needed through Thursday.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 9:26 PM CDT | Areal Flood Warning | BMX | Etowah | 6 hr |
| Aug 1, 7:46 AM CDT | Areal Flood Advisory | BMX | Blount, Calhoun, Cherokee, Cleburne, Etowah, St. Clair | 3 hr |
| Aug 1, 9:11 AM CDT | Areal Flood Warning | BMX | Cherokee, Etowah | 3 hr |
| Aug 1, 10:19 AM CDT | Areal Flood Advisory | BMX | Bibb, Chilton, Coosa, St. Clair, Shelby, Talladega | 3 hr |
| Aug 1, 11:30 AM CDT | Areal Flood Advisory | BMX | Autauga, Dallas, Lowndes | 2 hr |
| Aug 1, 12:28 PM CDT | Areal Flood Advisory | BMX | Autauga, Calhoun, Chilton, Clay, Cleburne, Coosa and 5 more | 3 hr |
| Aug 1, 1:41 PM CDT | Areal Flood Warning | BMX | Cherokee, Etowah | 6 hr |
| Aug 1, 1:46 PM CDT | Areal Flood Advisory | BMX | Calhoun, Cleburne, St. Clair | 119 min |
| Aug 1, 3:25 PM CDT | Areal Flood Advisory | BMX | Calhoun, Clay, Cleburne, Coosa, Randolph, St. Clair and 2 more | 3 hr |
Nearby
Areal Flood Warnings in Alabama, 2018Every areal flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.